Alert archive / Kansas / Freeze Warnings in 2018
Freeze Warning 3, NWS Dodge City, KS
NWS Dodge City, KS issued this freeze warning at Oct 14, 2018, 3:14 AM CDT for Barber County, Comanche County, Pratt County, Kansas. It took effect at Oct 14, 2018, 10:00 PM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 14, 2018, 3:14 AM CDT (08:14 UTC)
- In effect from
- Oct 14, 2018, 10:00 PM CDT
- Expired
- Oct 15, 2018, 9:00 AM CDT
- In force
- 11 hr
- Issued by
- NWS Dodge City, KS
Counties Barber County, KS, Comanche County, KS, Pratt County, KS
The radar
The Vance AFB radar (KVNX), 97 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
551 WWUS73 KDDC 140814 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 314 AM CDT Sun Oct 14 2018 KSZ030-031-043>046-061>065-074>080-084>088-141615- /O.UPG.KDDC.HZ.A.0001.181015T0300Z-181015T1400Z/ /O.NEW.KDDC.HZ.W.0001.181015T0300Z-181015T1400Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Morton- Stevens-Seward-Meade-Clark- Including the cities of Wakeeney, Pheifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Larned, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, and Minneola 314 AM CDT Sun Oct 14 2018 /214 AM MDT Sun Oct 14 2018/ ...HARD FREEZE WARNING IN EFFECT FROM 10 PM CDT /9 PM MDT/ THIS EVENING TO 9 AM CDT /8 AM MDT/ MONDAY... The National Weather Service in Dodge City has issued a Hard Freeze Warning, which is in effect from 10 PM CDT /9 PM MDT/ this evening to 9 AM CDT /8 AM MDT/ Monday. The Hard Freeze Watch is no longer in effect. * TEMPERATURE...21 to 28 degrees * IMPACTS...Temperatures this cold can kill tender vegetation and and bring and end to the growing season. Water pipes may freeze and burst. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hard Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ KSZ066-141615- /O.UPG.KDDC.FZ.A.0002.181015T0300Z-181015T1400Z/ /O.NEW.KDDC.HZ.W.0001.181015T0300Z-181015T1400Z/ Stafford- Including the cities of St. John, Stafford, and Macksville 314 AM CDT Sun Oct 14 2018 ...HARD FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 9 AM CDT MONDAY... The National Weather Service in Dodge City has issued a Hard Freeze Warning, which is in effect from 10 PM this evening to 9 AM CDT Monday. The Freeze Watch is no longer in effect. * TEMPERATURE...27 to 29 * IMPACTS... Temperatures this cold will damage or kill plants. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hard Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ KSZ081-089-090-141615- /O.UPG.KDDC.FZ.A.0002.181015T0300Z-181015T1400Z/ /O.NEW.KDDC.FZ.W.0003.181015T0300Z-181015T1400Z/ Pratt-Comanche-Barber- Including the cities of Pratt, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 314 AM CDT Sun Oct 14 2018 ...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 9 AM CDT MONDAY... The National Weather Service in Dodge City has issued a Freeze Warning, which is in effect from 10 PM this evening to 9 AM CDT Monday. The Freeze Watch is no longer in effect. * TEMPERATURE...29 to 33 * IMPACTS... Temperatures this cold will damage or kill plants. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
4 follow-up statements
157 WWUS73 KDDC 141654 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 1154 AM CDT Sun Oct 14 2018 KSZ030-031-043>046-061>066-074>080-084>088-150100- /O.CON.KDDC.HZ.W.0001.181015T0300Z-181015T1400Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Morton-Stevens-Seward-Meade-Clark- Including the cities of Wakeeney, Pheifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Larned, St. John, Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, and Minneola 1154 AM CDT Sun Oct 14 2018 /1054 AM MDT Sun Oct 14 2018/ ...HARD FREEZE WARNING REMAINS IN EFFECT FROM 10 PM CDT /9 PM MDT/ THIS EVENING TO 9 AM CDT /8 AM MDT/ MONDAY... * TEMPERATURE...21 to 28 degrees * IMPACTS...Temperatures this cold can kill tender vegetation and and bring and end to the growing season. Water pipes may freeze and burst. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hard Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ KSZ081-089-090-150100- /O.CON.KDDC.FZ.W.0003.181015T0300Z-181015T1400Z/ Pratt-Comanche-Barber- Including the cities of Pratt, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 1154 AM CDT Sun Oct 14 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 9 AM CDT MONDAY... * TEMPERATURE...29 to 33 * IMPACTS... Temperatures this cold will damage or kill plants. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
723 WWUS73 KDDC 142032 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 332 PM CDT Sun Oct 14 2018 KSZ030-031-043>046-061>066-074>080-084>088-150930- /O.CON.KDDC.HZ.W.0001.181015T0300Z-181015T1400Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Morton-Stevens-Seward-Meade-Clark- Including the cities of Wakeeney, Pheifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Larned, St. John, Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, and Minneola 332 PM CDT Sun Oct 14 2018 /232 PM MDT Sun Oct 14 2018/ ...HARD FREEZE WARNING REMAINS IN EFFECT FROM 10 PM CDT /9 PM MDT/ THIS EVENING TO 9 AM CDT /8 AM MDT/ MONDAY... * TEMPERATURE...21 to 28 degrees * IMPACTS...Temperatures this cold can kill tender vegetation and and bring and end to the growing season. Water pipes may freeze and burst. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hard Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ KSZ081-089-090-150930- /O.CON.KDDC.FZ.W.0003.181015T0300Z-181015T1400Z/ Pratt-Comanche-Barber- Including the cities of Pratt, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 332 PM CDT Sun Oct 14 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 9 AM CDT MONDAY... * TEMPERATURE...29 to 33 * IMPACTS... Temperatures this cold will damage or kill plants. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
875 WWUS73 KDDC 150051 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 751 PM CDT Sun Oct 14 2018 KSZ030-031-043>046-061>066-074>080-084>088-151400- /O.CON.KDDC.HZ.W.0001.181015T0300Z-181015T1400Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Morton-Stevens-Seward-Meade-Clark- Including the cities of Wakeeney, Pheifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Larned, St. John, Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, and Minneola 751 PM CDT Sun Oct 14 2018 /651 PM MDT Sun Oct 14 2018/ ...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/ MONDAY... * TEMPERATURE...21 to 28 degrees * IMPACTS...Temperatures this cold can kill tender vegetation and and bring and end to the growing season. Water pipes may freeze and burst. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hard Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ KSZ081-089-090-151400- /O.CON.KDDC.FZ.W.0003.181015T0300Z-181015T1400Z/ Pratt-Comanche-Barber- Including the cities of Pratt, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 751 PM CDT Sun Oct 14 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT MONDAY... * TEMPERATURE...29 to 33 * IMPACTS... Temperatures this cold will damage or kill plants. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
045 WWUS73 KDDC 151355 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 855 AM CDT Mon Oct 15 2018 KSZ030-031-043>046-061>066-074>080-084>088-151500- /O.EXP.KDDC.HZ.W.0001.000000T0000Z-181015T1400Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Morton-Stevens-Seward-Meade-Clark- Including the cities of Wakeeney, Pheifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Larned, St. John, Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, and Minneola 855 AM CDT Mon Oct 15 2018 /755 AM MDT Mon Oct 15 2018/ ...HARD FREEZE WARNING WILL EXPIRE AT 9 AM CDT /8 AM MDT/ THIS MORNING... $$ KSZ081-089-090-151500- /O.EXP.KDDC.FZ.W.0003.000000T0000Z-181015T1400Z/ Pratt-Comanche-Barber- Including the cities of Pratt, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 855 AM CDT Mon Oct 15 2018 ...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING... Temperatures will continue to slowly climb above freezing through late this morning. Therefore, the Freeze Warning will be allowed to expire. $$ 32
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this freeze warning went out at Oct 14, 2:46 AM CDT, 28 minutes earlier.
Area forecast discussion, Oct 14, 2:46 AM CDT, 28 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 246 AM CDT Sun Oct 14 2018 ...Updated Long Term... .SHORT TERM...(Today and tonight) Issued at 138 AM CDT Sun Oct 14 2018 First winter storm of the season is still on track for parts of southwest Kansas. Not much change from previous thinking on the evolution of the storm. Rain will quickly change to snow through the mid morning hours from northwest to southeast...with the far southeast zone potentially seeing a rain/snow mix occurring later in the afternoon. The upper level low looks to track through the Texas and Oklahoma panhandles with the frontogentic zone and best lift still on track to be roughly around the I-70 corridor. Omega values and saturation of the dendritic zones were highest in the Hays sounding from late this morning into the afternoon. Overall snowfall in the northern zones could range from 2-4 inches. Where ever the heavier band of snow develops could potentially drop a locally higher amount of 6 inches. Further south and east the snowfall totals should quickly diminish to roughly an inch or less. South of the Highway 50 corridor will get little to no accumulations. Winds will also howl out of the north at 20-35 mph which could also add blowing snow concerns in the heavier snow bands. Tonight as an area of high pressure moves in from the northwest the snow should quickly taper off around 10 PM with clouds clearing after midnight. A hard freeze (colder than 28 degrees) is likely for much of the area by morning with mostly clear skies and light winds. The exception for the hard freeze looks to be the far southeast around Medicine Lodge with temperatures around 32 for a low. .LONG TERM...(Monday through Saturday) Issued at 235 AM CDT Sun Oct 14 2018 Quieter conditions in the long term with the exception of possibly some light rain on Thursday. Monday an unseasonably cold air mass continues to hang in the central plains. With the high pressure moving through southwest Kansas it should lead to clear skies and light winds with highs in the low to mid 40s which would be a good 30 degrees below normal. We certainly could see record cold for high temperatures that day. (47 for Garden City and 45 for Dodge City). Tuesday the air mass should moderate more with highs reaching to near 60 degrees with quiet conditions. Wednesday into Thursday a slow moving upper level low in the desert southwest should start to progress eastward. Pacific moisture will be across much of Texas and southern Oklahoma which will slowly move northward. Depending on how quickly the cooler, dry air mass moves out of the central plains will determine if rain can make it into southern Kansas. The latest GFS thinking is that much of the rain will stay out of the state until late Thursday night. The EURO thinks this moisture will move in during the afternoon on Thursday. Decided to keep POPs in for Thursday at this time. Friday into Saturday an upper level trough from the north will bring in another cold front and sweep out any moisture in the area. Temperatures could once again be unseasonably cool to start the weekend. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1152 PM CDT Sat Oct 13 2018 Low ceilings (LIFR to IFR), lowered surface visibilities, strong winds, and rain changing to snow will highlight the TAF time period. A strong cold front will move through western Kansas starting as early as 09Z with the significant changes in the wind direction and speed occurring for all the TAF sites around 12Z. Rain will also develop as the front passes through combining with the wind could lower surface visibilities. As the colder air progresses this rain will change to snow starting at HYS first and then GCK followed by DDC. The potential for highest snow accumulations looks to be around HYS and as such with the wind there could be some blowing snow to also reduce surface visibilities. Surface visibilities, lowered wind speeds, and precipitation should all start to improve near the end of the TAF time period at 06Z. Cloud ceilings should also start to increase with the potential for clouds breaking up either at the end of the TAF time period or shortly after. && .PRELIMINARY POINT TEMPS/POPS... DDC 44 27 42 28 / 90 50 0 0 GCK 38 24 40 25 / 90 50 0 0 EHA 37 26 41 27 / 80 40 0 0 LBL 43 27 42 27 / 80 40 0 0 HYS 36 25 41 26 / 100 50 0 0 P28 49 32 47 31 / 90 40 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 7 AM this morning to 1 AM CDT Monday for KSZ031-045-046-062>065-074>079-084>087. Hard Freeze Watch from this evening through Monday morning for KSZ030-031-043>046-061>065-074>080-084>088. Winter Weather Advisory until 1 AM CDT /midnight MDT/ Monday for KSZ030-043-044-061. Freeze Watch from this evening through Monday morning for KSZ066- 081-089-090. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Tatro
Hazardous weather outlook, Oct 14, 3:12 AM CDT, 2 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 312 AM CDT Sun Oct 14 2018 KSZ030-031-043>046-061>066-074>081-084>090-150815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 312 AM CDT Sun Oct 14 2018 /212 AM MDT Sun Oct 14 2018/ First Winter Storm of the season in portions of southwest Kansas for Sunday This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- 2-4 inches of snow possible along and north of a Syracuse to Hays line with the potential of locally higher amounts near 6 inches in the heavier snow bands. Blowing snow is also possible with winds out of the north 20-35 mph. Elsewhere accumulations should be less (inch or less) as you go farther south and east. Day 1 Hazards ------------- * Non-thunderstorm wind: Elevated risk * Fog: Limited risk * Freeze: Extreme risk * Snow: Elevated risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Hard freeze likely for much of the area Monday morning. Days 2-7 Hazards ---------------- * Monday - Freeze: Extreme risk * Tuesday - Freeze: Extreme risk * Wednesday - Freeze: Significant risk * Thursday No hazards. * Friday No hazards. * Saturday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Oct 14, 3:05 AM CDT, 9 minutes before
Special Weather Statement National Weather Service Dodge City KS 305 AM CDT SUN OCT 14 2018 KSZ043-044-140900- Lane KS-Scott KS- 305 AM CDT SUN OCT 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND LANE COUNTIES UNTIL 400 AM CDT... At 304 AM CDT, Doppler radar was tracking a strong thunderstorm 4 miles north of Modoc, moving east at 35 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Scott City, Dighton, Grigston, Healy, Scott State Lake, Modoc, Shallow Water, Manning, Pendennis, Amy and Shields. LAT...LON 3870 10031 3827 10035 3834 10113 3870 10113 TIME...MOT...LOC 0804Z 267DEG 31KT 3855 10110 UMSCHEID
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 7:38 PM CDT | Freeze Watch | DDC | Barber, Comanche, Pratt, Stafford | 8 hr |
| Oct 13, 7:38 PM CDT | Hard Freeze Watch | DDC | Clark, Edwards, Ellis, Finney, Ford, Grant and 17 more | 8 hr |
| Oct 14, 3:05 AM CDT | Special Weather Statement | DDC | Lane, Scott | 55 min |
| Oct 14, 3:14 AM CDT | Hard Freeze Warning | DDC | Clark, Edwards, Ellis, Finney, Ford, Grant and 18 more | 30 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.